North Dakota, 2011Tornadoes and Flash Flooding in North Dakota, July 16 to 17, 2011
July 16 to 17, 2011 · NWS FGF · 10 events in 5 counties and zones
The 16th was hot and humid with late afternoon temperatures topping out in the 80s to around 90 and dew point temperatures well into the 70s. This created a large amount of instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- $90,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The 16th was hot and humid with late afternoon temperatures topping out in the 80s to around 90 and dew point temperatures well into the 70s. This created a large amount of instability. By early in the evening, thunderstorms began to flare up again aided by a weak low level jet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CDT SAT JUL 16 2011
.SHORT TERM...
MAIN CHALLENGES CONTINUE TO BE HEAT/HUMIDITY AND CONVECTIVE
CHANCES. NOT A STRONG SIGNAL IN THE MODELS AS TO THESE CHANCES SO
WILL LEAN MORE TOWARD A BLEND OF CONTINUITY/HPC.
TONIGHT...ONE ROGUE AREA OF TSTMS RODE THROUGH THE CENTER OF THE
FA TODAY. MAIN THREAT FROM THESE TSTMS WAS WIND. THE MORNING FOG
MAY HAVE AFFECTED THE WIND POTENTIAL AS THIS AREA OF TSTMS MOVED
ACROSS. THERE WAS FOG JUST ABOUT EVERYWHERE TODAY WHICH HAS HELD
THE TEMP DOWN/KEPT AN INVERSION LAYER NEAR THE SFC. THE ONE WIND
REPORT RECEIVED AT NORTHWOOD MAY HAVE BEEN THE EXCEPTION AS THIS
AREA DID NOT GET AS MUCH FOG AND ACTUALLY HAD SOME SUN EARLY ON.
CURRENTLY THIS AREA OF TSTMS IS MOVING OUT OF THE FA WITH ONLY A
FEW SCATTERED ECHOES BEHIND IT. COULD HAVE SOME SUBSIDENCE IN THE
WAKE OF THIS FIRST ROUND OF CONVECTION ALTHOUGH THERE IS STILL A
LOT OF ACCAS OUT THERE. LOTS OF HEAT AND HUMIDITY GENERATING A LOT
OF CAPE. QUESTION FOR ADDITIONAL CONVECTION MAY AGAIN BE THE
SOURCE OF THE KICKER. SFC FLOW PRETTY WEAK BUT SOME LOW LEVEL
CONVERGENCE ACROSS WESTERN AND CENTRAL ND. SOME 850MB WIND
CONVERGENCE INTO CENTRAL ND INTO THE SAME AREA TOO. HOWEVER 700MB
TEMPS ARE INCREASING...ESPECIALLY ACROSS THE SOUTHWEST/SOUTH.
HARD TO PICK OUT MUCH ON WATER VAPOR IMAGERY SO IF ANYTHING HELPS
INITIATE CONVECTION IN THE MID/UPPER LEVELS IT WILL BE SUBTLE. IF
NOTHING CAN RE-FIRE LATE THIS AFTERNOON INTO THE EARLY EVENING MAY
HAVE TO WAIT FOR SOME LOW LEVEL JET ACTIVITY...WHICH LOOKS BETTER
SOUTH OF THE REGION. ALL SAID IT WILL BE ANOTHER NIGHT WHERE WILL
JUST HAVE TO WATCH WAIT AND SEE. THEREFORE KEPT JUST CHANCES FOR
TSTMS ACROSS MAINLY THE NORTHERN HALF OF THE FA AND LEFT ANY
MENTION OF SEVERE OUT FOR NOW. ALTHOUGH SOME AREAS HAVE BEEN
COOLER SO FAR EXPECT THE LATE DAY HEATING TO BRING MOST AREAS BACK
INTO HEAT/HUMIDITY RELATED HEADLINES. WENT AHEAD AND ADDED FOG TO
THE FORECAST TONIGHT AS CONDITIONS SHOULD BE SIMILAR TO LAST
NIGHT...WHERE FOG GOT DENSE IN MANY PLACES.
SUN-TUE...THE HEAT AND HUMIDITY CONTINUES AND MADE NO CHANGES TO
THE HEAT RELATED HEADLINES WHICH ARE IN EFFECT AT THIS POINT UNTIL
EARLY WED. SEEMS LIKE BEST CHANCES FOR WARNING CRITERIA WILL STILL
BE ALONG AND SOUTH OF HIGHWAY 2 AND JUST A BIT COOLER TO THE
NORTH. SO CURRENT HEADLINES FINE. QUESTIONS ARE STILL CONVECTIVE
CHANCES. STILL LOOKS LIKE THERE COULD BE LOW CHANCES FOR TSTMS
THROUGHOUT THE ENTIRE SHORT TERM PERIOD. CURRENTLY HAVE TUE DRY
BUT MODELS TODAY ARE COMING IN A LITTLE WETTER. NOT A GOOD SIGNAL
BETWEEN ANY OF THE MODELS SO ELECTED TO KEEP TUE DRY FOR NOW. LOW
PCPN CHANCES PRIOR TO TUE BASICALLY LEFT AS IS.
.LONG TERM (WED-SAT)...
LOW CONFIDENCE ON EXTENDED PORTION OF FORECAST. MODELS ALL DIFFER ON
DEGREE OF FLATTENING CURRENT MID LEVEL RIDGE AS WELL AS SHORT WAVE
ENERGY CROSSING FRINGE OF RIDGE THROUGH PERIOD. TIMING OF ASSOCIATED
SURFACE FEATURES ALSO NOT IN GOOD AGREEMENT. WILL LEAN WITH
PERSISTENCE/NATIONAL GUIDANCE.
POPS SEEM REASONABLE EARLY IN PERIOD (WEDNESDAY) WITH PASSAGE OF
SURFACE BOUNDARY/SHORTWAVE RIDING OVER CREST OF RIDGE. MODELS IN
REASONABLE AGREEMENT WITH THIS. AFTERWARDS LITTLE AGREEMENT SO WILL
MAINTAIN EXISTING LOW END POPS. THERMAL PROFILES ALSO DIFFER WITH
ANY SIGNIFICANT COOLING NOT COMING TIL LATE OR AFTER END OF PERIOD.
&&
.AVIATION...
PESKY MVFR CIGS LIFTING BUT STILL MOST PREVALENT ACROSS SOUTHERN AND
FAR EASTERN FA...FAR/BJI TAF SITES. ONCE CONVECTION EXITS BJI TAF
SITE VERY TOUGH TO PIN POINT WHERE ADDITIONAL CONVECTION POSSIBLE.
WITH WEAK FLOW AND VERY MOIST LOW LEVELS FOG A GOOD BET ACROSS FA
LATE TONIGHT...POSSIBLY DENSE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR NDZ006>008-014>016-
054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT WEDNESDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR MNZ004>009-013-016-
017.
&&
GODON/VOELKERHazardous weather outlook, Jul 16, 4:57 AM CST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
557 AM CDT SAT JUL 16 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
557 AM CDT SAT JUL 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE HIGHEST PROBABILITIES NEAR THE
INTERNATIONAL BORDER. MOIST...UNSTABLE AIR WILL CONTINUE TO POUR
INTO THE NORTHERN PLAINS. WHILE HOT TEMPERATURES ALOFT WILL KEEP
THUNDERSTORM DEVELOPMENT FROM BECOMING WIDESPREAD...ANY STORMS
THAT DEVELOP COULD BECOME SEVERE DUE TO STRONG WINDS IN THE UPPER
LEVELS OF THE ATMOSPHERE. HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE
QUESTION.
THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SUNDAY AFTERNOON AND
EVENING...WITH SOME HAIL AND DAMAGING WINDS POSSIBLE.
THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT THROUGH TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF THE HIGHWAY 200
CORRIDOR.
JR
In the hours before
Special weather statement, Jul 16, 12:28 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
128 PM CDT SAT JUL 16 2011
MNZ009-013-015>017-022-023-161930-
EAST POLK MN-MAHNOMEN MN-NORTH BELTRAMI MN-NORTH CLEARWATER
MN-PENNINGTON MN-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-
128 PM CDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...CLEARWATER...
BELTRAMI...EASTERN PENNINGTON AND NORTHEASTERN MAHNOMEN COUNTIES
UNTIL 230 PM CDT...
AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
EAST OF THIEF RIVER FALLS TO 12 MILES NORTHWEST OF CLEARBROOK TO 11
MILES SOUTH OF FOSSTON...MOVING TO THE EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH VERY HEAVY RAIN.
THE STORMS WILL BE NEAR...
WEME...PINE BEND AND GONVICK AROUND 135 PM CDT.
EBRO AROUND 140 PM CDT.
CLEARBROOK AROUND 145 PM CDT.
BAGLEY AROUND 155 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
JK
Local storm report, Jul 16, 12:53 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG NORTHWOOD 47.74N 97.57W
07/16/2011 GRAND FORKS ND LAW ENFORCEMENT
TREES BLOWN DOWN.
&&
JKAISERLocal storm report, Jul 16, 4:32 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG NORTHWOOD 47.74N 97.57W
07/16/2011 GRAND FORKS ND LAW ENFORCEMENT
TREES BLOWN DOWN.
1200 PM TSTM WND DMG 2 S THOMPSON 47.75N 97.11W
07/16/2011 GRAND FORKS ND NWS STORM SURVEY
SEVERAL LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES WERE
BROKEN DOWN. LARGE PORTIONS OF SMALL GRAIN AND CORN CROPS
WERE LODGED BY THE WINDS ACROSS NORTHEAST MICHIGAN AND
NORTHERN AMERICUS TOWNSHIPS.
1210 PM HAIL 8 ESE THOMPSON 47.73N 96.95W
07/16/2011 E0.88 INCH GRAND FORKS ND PUBLIC
VERY HEAVY RAINS AND STRONG WINDS WERE ACCOMPANIED BY AN
A FEW DIME TO NICKEL SIZED HAIL.
1215 PM TSTM WND DMG 2 SSE BYGLAND 47.78N 96.92W
07/16/2011 POLK MN NWS STORM SURVEY
A FEW LARGE 3 TO 5 INCH TREE BRANCHES WERE BROKEN DOWN
AND AREA SMALL GRAIN AND CORN CORPS WERE PARTIALLY LODGED
ACROSS SOUTHERN BYGLAND TOWNSHIP.
&&
GGUSTEvent by event
5 tornado, 2 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Tornado, Griggs
- When
- July 16, 6:10 PM CST to 6:14 PM CST
- Where
- Griggs County, 4.84 mi S of Revere to 6.5 mi W of Hannaford
- Rating
- EF1
- Path length
- 1.2 mi
- Path width
- 50 yd
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 47.280, -98.330
This tornado was first reported by an observer located south of Sutton and looking east towards Hannaford. The tornado snapped down several trees in a shelterbelt and flattened part of a corn field before lifting. Peak winds were estimated at 95 mph.
Tornado, Griggs
- When
- July 16, 6:20 PM CST to 6:24 PM CST
- Where
- Griggs County, 0.94 mi E of Revere to 6 mi NW of Hannaford
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 47.350, -98.310
The tornado knocked down several trees in various shelterbelts along its route. At one farmstead several sheets of steel roofing were ripped up and tossed off of a shed and numerous tree branches were scattered about. Peak winds were estimated at 95 mph.
Hail, Griggs
- When
- July 16, 6:35 PM CST
- Where
- Griggs County, 2.89 mi WNW of Shepard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.390, -98.190
Tornado, Benson
- When
- July 16, 6:51 PM CST to 7:00 PM CST
- Where
- Benson County, 2.91 mi SSW of Minnewaukan to 3 mi SSE of Minnewaukan
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 48.030, -99.270
This tornado tracked into the northern portion of Long Lake and became quite visible as it pulled up lake water. The tornado tracked for roughly 3 miles and became rain wrapped. Peak winds were estimated at 75 mph.
Tornado, Benson
- When
- July 16, 7:18 PM CST to 7:26 PM CST
- Where
- Benson County, 3.92 mi NW of Ft Totten to 1.5 mi N of Ft Totten
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 48.020, -99.060
This tornado developed over the west bay of Devils Lake and tracked intermittently across open lake water for nearly three miles. The tornado was partially rain wrapped but briefly viewable from Lakewood Park. Peak winds were estimated at 75 mph.
Hail, Benson
- When
- July 16, 8:10 PM CST to 8:15 PM CST
- Where
- Benson County, 1.55 mi WNW of St Michael
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.960, -98.700
The large hail fell over Devils Lake from Black Tiger Bay into East Bay.
Tornado, Ramsey
- When
- July 16, 8:48 PM CST to 8:49 PM CST
- Where
- Ramsey County, 9.68 mi S of Doyon
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 47.910, -98.540
The tornado briefly touched down in an open field. Peak winds were estimated at 70 mph.
Flash Flood, Benson
- When
- July 16, 9:30 PM CST to July 17, 5:30 AM CST
- Where
- Benson County, 1 mi N of Tokio to 3 mi S of Tokio
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 47.934, -98.800
Several sections of roadway and farm access roads were made impassable by water flowing across.
Flash Flood, Nelson
- When
- July 16, 9:45 PM CST to July 17, 5:00 AM CST
- Where
- Nelson County, 8.87 mi SW of Lakota to 5.82 mi NNW of Tolna
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 47.950, -98.500
Several sections of county and farm access roads across southern Illinois and Dodds townships were made impassable due to water flowing over the roads.
Heavy Rain, Pembina
- When
- July 16, 10:00 PM CST
- Where
- Pembina County, 0.83 mi SSW of Drayton
- Reported by
- Amateur Radio
- Coordinates
- 48.560, -97.180
An observer reported 3.50 inches of rain in Drayton. Water rose up to some car doors in town.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in North Dakota, July 16 to 19, 2011$700,000 · 36 events
- Flash Flooding and Heavy Rain in Minnesota, July 16, 2011$1.0 million · 4 events
- Tornadoes and Flash Flood in North Dakota, July 16 to 17, 2011$140,000 · EF1 · 8 events
- Flash Flood in Mississippi, July 16, 2011$100,000 · 1 event
- Tornado and Flash Flooding in Minnesota, July 16 to 17, 2011$17,000 · EF0 · 14 events
- Excessive Heat in Nebraska, July 16 to 20, 201117 events
- Excessive Heat in Minnesota, July 16 to 20, 201115 events
- Excessive Heat in North Dakota, July 16 to 20, 201111 events
- Hail and Damaging Winds in Montana, July 16, 20111.75 in hail · 9 events
- Heat in Wisconsin, July 16 to 20, 20118 events
- Flood and Heavy Rain in Wisconsin, July 16, 2011$13,000 · 2 events
- Heat in Minnesota, July 16 to 20, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313553, 313567, 332396, 313557, 313568, 332401, 313559, 332402, 332405, 332408.